Puerto Rico, 2003

Debris Flow in Puerto Rico, August 22, 2003

August 22, 2003 · NWS SJU · 1 event in 1 county or zone

1 debris flow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 21, 9:50 PM AST, 14 hours 5 minutes earlier.

Area forecast discussion, Aug 21, 9:50 PM AST, 14 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
950 PM AST THU AUG 21 2003

DEEP CONVECTIVE ACTIVITY ASSOCIATED WITH THE NORTHERN FRINGES OF
TROPICAL DEPRESSION NINE SURGING NW INTO THE LOCAL CARIB WATERS LATE
THIS EVENING AND HAS BEGUN TO AFFECT ST CROIX...AND JUST NOW
ENTERING SOUTHEAST P.R. SATELLITE IMAGERY AND DERIVED WINDS PAST 24
HOURS HAVE SHOWN GOOD SSE LOW-MID LEVEL FLOW ON EAST SIDE OF T.D.
AND THIS CONTINUES TO ADVECT ENERGY OUR WAY TONIGHT. AS PER PREVIOUS
DISCUSSIONS...DEEP AND ABUNDANT TROPICAL MOISTURE IS MOVING INTO THE
AREA AS FORECAST...AND WIDESPREAD SQUALL AND THUNDERSTORM ACTIVITY
SHOULD STRONGLY AFFECT THE LOCAL AREA OVERNIGHT THROUGH MIDDAY
FRIDAY. THE FOCUS OF THE HEAVIEST RAINFALL IS EXPECTED TO BE ACROSS
ST CROIX...AND SOUTH AND SOUTHEAST SECTIONS OF PUERTO RICO LATER
TONIGHT THROUGH FRIDAY MORNING. 12 TO 18 HOUR RAINFALL AMOUNTS OF
3 TO 6 INCHES ARE POSSIBLE ACROSS THESE AREAS WITH ISOLATED HIGHER
AMOUNTS POSSIBLE ACROSS THE HIGHER TERRAIN IS THE MOUNTAINS. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR ST CROIX AND MAY LIKELY BE EXTENDED
TO SE AND S P.R. OVERNIGHT. ADDITIONALLY...STRONG GUSTY WINDS IN
SQUALLS AND THUNDERSTORMS WILL AFFECT THE LOCAL CARIB WATERS AND S
AND SE SECTIONS OF OUR ISLANDS THROUGH FRIDAY MORNING...WITH OUR MAN
CRAIG IN ST CROIX ON MARIAS HILL ALREADY REPORTING A WIND GUST TO 57
MPH AT 9:05 PM TONIGHT IN THUNDERSTORM OUTFLOW.

REGARDING T.D. 9...LONG RANGE TJUA 88D REFLECTIVITY SUPERIMPOSED
OVER SATELLITE IMAGERY TONIGHT SUGGESTS MAIN CIRCULATION CENTER MAY
BE LOCATED TO THE NE OF INITIAL TPC POSITIONS...AND IS ESTIMATED
NEAR 15.1N 66.3W AT 00Z...NEAR THAT SMALL PERSISTENT DEEP CONVECTIVE
CLUSTER. AFTER CLASSIC LOOKING OUTFLOW EARLIER THIS EVENING...DEEP
CONVECTION HAS DIMINISHED SURROUNDING THE CENTER...WITH SATELLITE
IMAGERY ALSO SUGGESTING A MID LEVEL VORT DUMBELLING FROM E SEMI
CIRCLE NW AROUND ASSUMED AFOREMENTIONED MAIN CIRCULATION...
ENTRAINING DRIER AIR AND CONTRIBUTING TO DIMINISHING CONVECTION.
INTERESTINGLY...GFS SHOWED A WEAK H850 VORT LOBE TO THE E AND NE OF
MAIN VORT CENTER MAKING THIS SAME DUMBELLING MOTION TONIGHT.
MODEL GUIDANCE TIGHTLY CLUSTERED THROUGH 24 HOURS AND STILL IN GOOD
AGREEMENT THROUGH 48 HOURS...BUT MAY NEED TO BE NUDGED SLIGHTLY NE
TO ACCOUNT FOR OUR ASSUMED CENTER. REGARDLESS...A TRAJECTORY TOWARDS
BARAHONA IN THE DOM REP AND SW HAITI LOOKS TO BE A GOOD FORECAST
ATTM...WHICH WILL BRING VERY HIGH AMOUNTS OF MOISTURE ACROSS THE DOM
REP AND HISPANIOLA FRIDAY THROUGH SATURDAY MORNING. CONCUR WITH
INITIAL TPC QPF ESTIMATES OF 6 TO 10 INCHES ACROSS THE DOM
REP...WITH LOCALLY HIGHER AMOUNTS ACROSS THEIR MOUNTAINS. THIS
SHOULD BE A VERY BIG PRECIP EVENT FOR MUCH OF HISPANIOLA.

GLOBAL MODELS CONTINUE TO SUGGEST THAT ENVIRONMENTAL CONDITIONS
ACROSS THE TROPICAL ATLANTIC ARE BECOMING VERY FAVORABLE FOR
TROPICAL CYCLONE DEVELOPMENT...WITH POSITIVE UPPER LEVEL VELOCITY
ANOMALIES NOW ACROSS THE TROPICAL ATLANTIC. SEVERAL SYSTEMS MOVING
ACROSS THE ATLANTIC DURING THE NEXT 7 TO 10 DAYS HAVE THE POTENTIAL
TO BRING VERY WET AND ACTIVE WEATHER TO THE CARIBBEAN ISLANDS...
DEVELOPMENT OR NOT. THE SWITCH MAY HAVE JUST BEEN TURNED ON.

.SJU...
.PR...SCA AMZ740.
.VI...SCA AMZ730. FFA VIZ02 TIL 1030Z.

EQUIPMENT...NO PROBLEMS.
Hazardous weather outlook, Aug 22, 6:00 AM AST, 5 hours 55 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-222200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...TROPICAL DEPRESSION NUMBER NINE...ESTIMATED
NEAR LATITUDE 15.9 NORTH... LONGITUDE 68.0 WEST...MOVING TOWARD THE
WEST NORTHWEST NEAR 11 KT...WILL PASS TO THE SOUTHEAST OF THE LOCAL
ISLANDS TODAY RESULTING IN A SIGNIFICANT INCREASE IN SHOWERS...
THUNDERSTORMS...WINDS AND SEAS. HAZARDOUS CONDITIONS ARE POSSIBLE
TODAY ACROSS ALL SECTIONS OF PUERTO RICO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

.SATURDAY THROUGH THURSDAY...MOISTURE BEHIND THE TROPICAL DEPRESSION
WILL REMAIN ACROSS THE LOCAL AREA SATURDAY. AS A RESULT...EXPECT
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL
AREA...WITH THE POSSIBILITY OF FLOODING. FOR THE REMAINDER OF
PERIOD...NO HAZARDOUS WEATHER IS EXPECTED.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...TROPICAL DEPRESSION NUMBER NINE...ESTIMATED
NEAR LATITUDE 15.9 NORTH... LONGITUDE 68.0 WEST...MOVING TOWARD THE
WEST NORTHWEST NEAR 11 KT...WILL PASS TO THE SOUTHEAST OF THE LOCAL
ISLANDS TODAY RESULTING IN A SIGNIFICANT INCREASE IN SHOWERS...
THUNDERSTORMS...WINDS AND SEAS.  HAZARDOUS CONDITIONS ARE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

.SATURDAY THROUGH THURSDAY...MOISTURE BEHIND THE TROPICAL DEPRESSION
WILL REMAIN ACROSS THE LOCAL AREA SATURDAY. AS A RESULT...EXPECT
SCATTERED SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL
AREA...WITH THE POSSIBILITY OF FLOODING. FOR THE REMAINDER OF
PERIOD...NO HAZARDOUS WEATHER IS EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Eastern Interior

When
August 22, 11:55 AM AST
Where
Eastern Interior forecast zone
Reported by
EMERGENCY MANAGER

Landslide was reported in Caguas along road 172, km 3.2.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377685.